Thursday, May 05, 2011

My First Drug: Citalopram (Celexa)

Well, ladies and gents, I am embarking on my first test of pharmacological aids for stuttering. On my latest visit to my neurologist for my Essential Tremor, I asked her about stuttering medications, specifically Paglacone (she'd never heard of it...still not available, no big surprise). She asked if I was interested in traditional speech therapy again and I told her that I was not, since I had been through years and years of speech therapy as a child and teenager with virtually no result, aside from becoming more accepting of and comfortable with my stutter. We then began discussing various medications that have been used in the treatment of stuttering, and she suggested that I start a regimen of 20mg daily of Citalopram (Celexa).

But...isn't Celexa an antidepressant? Why, yes...it is. But...I'm not depressed? It seems a few antidepressant medications are also somewhat effective in the treatment of stuttering/stammering. Perhaps, in part, due to their anti-anxiety effects, which may account for at least some increased stuttering in people who tend to stutter more in stressful situations. Like, me. And probably almost all stutterers/stammerers.

According to Dr. John Paul Brady (as reported by The Stuttering Foundation), Citalopram has been effective in limited stuttering individuals in achieving some level of improved fluency. Notably, those with a severe impediment benefit best by the implementation of two medications, Citalopram (Celexa) and Aprazolam (Xanax). Since I would not consider myself a severe stutterer, I opted for only the one medication. Also, if I were to greatly benefit from both medications, I would then wonder if only one of the medications would have had the same effect. Starting with the least intrusive amount seems more scientific...at least to me.

I am concerned with side effects. As a rule, I do not like taking medications unless I am in a great deal of pain. Swallowing pills is not something I enjoy, and side effects I enjoy even less. Citalopram offers side effects that range from drowsiness, dry mouth, nausea, vomiting and nervousness...to loss of appetite and loss of sexual drive. Some of the more severe possible side effects are hallucinations and confusion. Since Citalopram is an antidepressant, the latter two, while remote, are a little distressing. Be sure that if I experience any of the latter, I will cease taking it.

My neurologist suggests that I try this medication for 2 months and then I will report back to her on the effectiveness. I will also report back to this blog, so that you can benefit from my experience. I am a bit skeptical. I am not anticipating a dramatic effect, if any at all. I hope I am pleasantly surprised. If you have tried either of these medications for stuttering (or for any reason) your input would be tremendously appreciated.

Happy Spring!!

11 comments:

JD said...

hey,its good that u'r trying out the medications,i think they'll help you in lessening your stuttering cuz they affect the CNS.i'v heard that drugs for anxiety like SSRI's,benzodiazepines,beta blockers etc..help in reducing stuttering.
Herbal alternatives for anxiety like valerian root,passion flower,kava etc may also help stutterers,,and they have minimal side affects..
i havnt tried any medication for stuttering but,,i wish all the best to you bro,,,hope it really helps you....

Tom Weidig said...

expect improvements, but no long-term effect that would compensate against the downsides (such as side effects, costs, need to take daily for the rest of life, etc)

Stuttering Stanley said...

Tom, I don't expect any improvements at all, actually. My expectations are very low. I've been taking it for 3 days now and aside from feeling very tired and sleeping a lot more...no noticeable effect. Oh...my wasp phobia seems to have diminished somewhat. I guess that's the anxiety improvement. My appetite has also been somewhat suppressed. Over all, after only 3 days...I am not liking how I feel. I am going to give it at least a month, however.

Lisa Yoast said...

Hi, 1st I have to say. I a nurse, but really I know nothing about stuttering. I was just browsing blogs and came across yours. I wanted to tell you about my experience with Celexa. I started taking it after I talked with my Dr. about being cranky with my husband and girls. Over-reacting to things they did and just feeling crabby and overwhelmed easily. She prescribed Celexa 20mg to me. I too am an anti-meds person, but did not like being a yeller more. After about a month, I followed up, told my dr. that I felt alot better, but felt I could feel even better so we bumped it to 40mgs. I am feeling so much better now, but the part I thought would relate to you, is after I started taking Celexa, I have noticed that I have all but lost the issues I have had for years about talking to people I don't know. I always figured, it was just my personallity, but now, I think it was an anxiety. I now walk up and join in most any conversation with people and don't feel like I shouldn't, or I might say the wrong thing.

Also, I too was tired when I first started taking it, so I switched it to bed time. Works the same. Just not sleepy during the day. My only other side effect in a slight crash in my labido, but before I took it, there wasn't much, because I was mad at my husband alot anyway...lol

Hope this helps and good luck to you!!!

Stuttering Stanley said...

Lisa, I am going to post a new entry soon about my experience....it has nearly mirrored yours! While it did nothing for my stutter (not noticeably) it has all but removed my terrible anxiety from wasps! I now go outside in the nice weather and barely even think about them. It used to be that I would dread this time of year...to the point that I would have anxiety from the time I got up until I had to go somewhere, like the store or even to work. Now...almost nothing. It's amazing. And...I've also noticed that my libido has decreased somewhat. I'm glad you left a comment, thank you!

stutteringmedication said...

I took Celexa for a few months, then discontinued use. It works great for social anxiety, and makes you feel generally better about yourself. It did not improve stuttering, and I was taking it in combination with Xanax. I would say it is a good drug, it is generic and very cheap. I discontinued use after I started getting a sexual side effect.

Edward said...

How did this work out for you? Citalopram can be a useful drug, but the side effects can be rough and the withdrawal period can be AWFUL. Check out citalopramwithdrawal.com and you can see what I mean, or search youtube. There are lots of folks suffering from side effects and withdrawals every day.

jane walts said...

I've got a friend who've tried taking this medicine she said it helped but its not giving her a long term relief.


Registered Nurse Salary in Maine

Muhammad Hussain said...

The Top Most Expensive Cars in the World, Top Speed Cars, Top most hot cars pictures and info
worldlatestvehicles.blogspot.com

jimmy jam said...

I told her that I was not, since I had been through years and years of speech therapy as a child and teenager with virtually no result, aside from becoming more accepting of and comfortable with my stutter. How To Pass A Drug Test

Porter Daniel said...
This comment has been removed by a blog administrator.